Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2018, 3:55 PM MDT for Sioux County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 3:55 PM MDT (21:55 UTC)
- Expired
- May 23, 2018, 4:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:31 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS55 KCYS 232155
SVRCYS
NEC165-232230-
/O.NEW.KCYS.SV.W.0043.180523T2155Z-180523T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
355 PM MDT WED MAY 23 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Sioux County in the Panhandle of Nebraska...
* Until 430 PM MDT
* At 355 PM MDT, a severe thunderstorm was located near Montrose, or
27 miles south of Edgemont, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4300 10352 4276 10377 4291 10401 4301 10394
TIME...MOT...LOC 2155Z 221DEG 37KT 4291 10381
HAIL...1.00IN
WIND...60MPH
$$
Trudel2 follow-up statements
177
WWUS55 KCYS 232206
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
406 PM MDT WED MAY 23 2018
NEC165-232230-
/O.CON.KCYS.SV.W.0043.000000T0000Z-180523T2230Z/
Sioux NE-
406 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN SIOUX COUNTY...
At 405 PM MDT, a severe thunderstorm was located near Montrose, or 23
miles south of Edgemont, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4300 10352 4276 10377 4291 10401 4301 10394
TIME...MOT...LOC 2205Z 215DEG 29KT 4296 10379
HAIL...1.25IN
WIND...60MPH
$$
Trudel071
WWUS55 KCYS 232226
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
426 PM MDT WED MAY 23 2018
NEC165-232235-
/O.EXP.KCYS.SV.W.0043.000000T0000Z-180523T2230Z/
Sioux NE-
426 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX COUNTY WILL
EXPIRE AT 430 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4300 10352 4276 10377 4291 10401 4301 10394
TIME...MOT...LOC 2225Z 221DEG 37KT 4246 10479
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM MDT, 53 minutes earlier.
Area forecast discussion, May 23, 3:02 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 302 PM MDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM MDT Wed May 23 2018 Scattered thunderstorms are continuing to develop over southeast Wyoming this afternoon. These storms are feeding on good instability and decent effective shear of around 40kts which has caused one storm to become severe around Wheatland. These storms will continue evolve during the course of the afternoon and early evening with the main threats being large hail and damaging winds. Would not be surprised if this convection lingers through the early evening due to synoptic scale forcing from the potential vorticity anomaly and the entrance region of the upper level jet. Things should begin to clear out overnight along with some patchy fog. However, nice weather is on horizon tomorrow as the upper level ridge builds over the area and suppresses the convection. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM MDT Wed May 23 2018 Very warm conditions will be on tap Friday into Saturday as the upper level ridge continues to dominate the picture. Unsettled weather returns Sunday evening into Monday as another low pressure system moves into the central Rockies. Slow moving low will keep chance for showers and thunderstorms at least through Tuesday as downstream blocking ridge very slow to move east. Southeast low level flow should bring Gulf moisture into the area. Looks like a pretty good setup for another round of heavy rain and severe thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Thunderstorms are currently developing across the Laramie Range and areas west of Interstate 25 early this afternoon. This activity will become more widespread and stronger as thunderstorms move northeast into western Nebraska late this afternoon. KCYS should see VCTS over the next few hours while the western Nebraska terminals will begin to see some activity as early as 21z to 23z. VFR conditions will prevail, but MVFR VIS are expected around the heavier showers and thunderstorms through early this evening. && .FIRE WEATHER... Issued at 237 PM MDT Wed May 23 2018 Dry and warm conditions will return to the area Thursday through Saturday. Saturday will favor very dry and windy conditions with low relative humidities around 15 percent in southeast Wyoming along with south winds at 20 to 30 mph. Unsettled weather conditions are expected to return the area Sunday and Monday with more scattered afternoon showers and thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...REC AVIATION...TJT FIRE WEATHER...REC
Hazardous weather outlook, May 23, 3:51 AM MDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Wed May 23 2018 WYZ101-103>107-109>118-241000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Hail to the size of nickels and downburst winds to 50 mph will be the primary hazards through mid evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms could become severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon through the evening hours. Some of these storms are expected to become severe with large hail and damaging downburst winds the primary hazards. Expect these storms to develop east of a line from Bill to Cheyenne with greatest coverage over the northern Nebraska Panhandle after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms are likely to be severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will likely be need after 3 PM for areas east of a line from Bill to Cheyenne through mid evening.
In the hours before
Special weather statement, May 23, 12:59 PM MDT, 2 hours 56 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1259 PM MDT WED MAY 23 2018 WYZ101-103-107-231945- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 1259 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL CONVERSE COUNTIES UNTIL 145 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Douglas, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 128 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507 TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539 Cox
Local storm report, May 23, 1:17 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NE WHEATLAND 42.10N 104.89W
05/23/2018 E1.00 INCH PLATTE WY TRAINED SPOTTER
MOST HAIL WAS SMALLER BUT SOME QUARTER SIZED ALSO
&&
BCHAPMANSpecial weather statement, May 23, 2:26 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Cheyenne WY 226 PM MDT WED MAY 23 2018 WYZ101-232100- Converse County Lower Elevations WY- 226 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles south of Pine Tree Junction, or 34 miles south of Wright, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4317 10566 4324 10588 4350 10587 4350 10527 TIME...MOT...LOC 2026Z 203DEG 30KT 4328 10573 Trudel
Special weather statement, May 23, 2:44 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT WED MAY 23 2018
WYZ102-232130-
Niobrara County WY-
244 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
330 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Lance Creek, or 35 miles north of Lusk, moving
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.
LAT...LON 4344 10407 4309 10469 4326 10489 4350 10471
4350 10420
TIME...MOT...LOC 2043Z 228DEG 44KT 4325 10467
TrudelSpecial weather statement, May 23, 3:32 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 332 PM MDT WED MAY 23 2018 NEZ002-095-232215- Dawes NE-North Sioux NE- 332 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Harrison, or 35 miles east of Lusk, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4251 10368 4256 10391 4292 10386 4285 10350 TIME...MOT...LOC 2132Z 193DEG 17KT 4261 10377 Trudel
Special weather statement, May 23, 3:39 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 339 PM MDT WED MAY 23 2018 NEZ020-054-WYZ119-232215- Kimball NE-Banner NE-East Laramie County WY- 339 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Pine Bluffs, or 15 miles west of Kimball, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell. This includes the following highways... Interstate 80 in Wyoming near mile marker 402. Interstate 80 in Nebraska between mile markers 1 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4108 10382 4108 10406 4146 10410 4140 10367 TIME...MOT...LOC 2139Z 193DEG 16KT 4117 10394 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:44 PM MDT | Special Weather Statement | CYS | Dawes | 31 min |
| May 22, 8:31 PM MDT | Special Weather Statement | CYS | Dawes | 44 min |
| May 22, 8:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 47 min |
| May 22, 9:09 PM MDT | Special Weather Statement | CYS | Dawes | 36 min |
| May 22, 9:28 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 19 min |
| May 23, 3:32 PM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| May 23, 3:39 PM MDT | Special Weather Statement | CYS | Kimball | 36 min |
| May 23, 4:15 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
| May 23, 4:50 PM MDT | Special Weather Statement | CYS | Dawes | 25 min |
| May 23, 5:10 PM MDT | Special Weather Statement | CYS | Cheyenne | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.